Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 10, NWS Jackson, MS

March 25, 2024Leake County, Madison County, Mississippi

NWS Jackson, MS issued this tornado warning at Mar 25, 2024, 9:40 PM CDT for Leake County, Madison County, Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2024, 9:40 PM CDT (02:40 UTC)
Expired
Mar 25, 2024, 10:03 PM CDT
In force
23 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Leake County, MS, Madison County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 45 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 10:06 PM CDTTSTM WND DMG3 E Thomastown, MSA couple trees down along Pleasant Grove Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 25, 6:53 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
787 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

622 
WFUS54 KJAN 260240
TORJAN
MSC079-089-260345-
/O.NEW.KJAN.TO.W.0010.240326T0240Z-240326T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
940 PM CDT Mon Mar 25 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Leake County in central Mississippi...
  Northeastern Madison County in central Mississippi...

* Until 1045 PM CDT.

* At 940 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Canton, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Farmhaven and Sharon around 945 PM CDT.
  Camden around 955 PM CDT.
  Carthage, Redwater, and Thomastown around 1010 PM CDT.
  Singleton around 1015 PM CDT.
  Renfroe around 1020 PM CDT.
  Edinburg around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3264 8971 3263 8973 3258 8979 3259 8979
      3258 8983 3259 8984 3258 8986 3256 8987
      3256 8989 3254 8990 3253 8993 3265 9002
      3293 8968 3293 8932 3275 8932
TIME...MOT...LOC 0240Z 237DEG 41KT 3256 9002 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SAS
1 follow-up statement
334 
WWUS54 KJAN 260303
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
1003 PM CDT Mon Mar 25 2024

MSC079-089-260313-
/O.CAN.KJAN.TO.W.0010.000000T0000Z-240326T0345Z/
Leake MS-Madison MS-
1003 PM CDT Mon Mar 25 2024

...THE TORNADO WARNING FOR LEAKE AND NORTHEASTERN MADISON COUNTIES IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 200 AM CDT for central
Mississippi.

&&

LAT...LON 3264 8971 3263 8973 3258 8979 3259 8979
      3258 8983 3259 8984 3258 8986 3256 8987
      3256 8989 3254 8990 3253 8993 3265 9002
      3293 8968 3293 8932 3275 8932
TIME...MOT...LOC 0301Z 237DEG 41KT 3270 8976 

$$

SAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Mar 25, 7:00 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 25, 7:00 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
700 PM CDT Mon Mar 25 2024

...New AVIATION...

.DISCUSSION...
Issued at 456 PM CDT Mon Mar 25 2024

Through tonight:

All continues to be on track concerning the near term severe
weather event as a linear convective system evolves over northeast
Louisiana and southeast Arkansas ahead of an approaching
shortwave trough. The warm sector environment in this area is
characterized by extreme wind shear with effective SRH of 500-700
m2/s2, modest instability with ~500 to 1000 j/kg of MLCAPE, and
an influx of mid/upper 60s sfc dewpoints. Expect the strongest
convergence zone and this associated environment to shift east
through tonight across central/eastern MS, and timing in our
graphic has been updated to reflect a slightly slower trend in the
CAM guidance. An enhanced risk for mesovortices producing damaging
wind gusts/tornadoes continues to be the primary concern in the
messaging, and the extreme shear will promote the potential for a
few strong tornadoes as well. In addition, we are also maintaining
the wind advisory through the evening along with a hazard graphic
for localized flash flooding. /EC/

Tuesday through Sunday: Following the early week system, a dry and
cool airmass will persist through mid week. The airmass will
modify as a ridge builds over the central CONUS late this week
into the weekend, but we should maintain rain-free weather. /EC/

&&

.AVIATION...
(00Z TAFS)
Issued at 656 PM CDT Mon Mar 25 2024

Expect strong gradient winds, the potential for +TSRA, and MVFR
category ceilings to be the primary concerns this forecast period
until the squall line passes. VFR conditions will return from west
to east late tonight and Tuesday morning. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  72  45  66 / 100  10   0   0
Meridian      57  77  47  69 / 100  40   0   0
Vicksburg     53  69  43  64 / 100   0   0   0
Hattiesburg   59  79  49  73 /  90  30   0   0
Natchez       54  71  45  66 /  90   0   0   0
Greenville    53  65  42  61 / 100   0   0   0
Greenwood     55  68  42  64 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 1 AM CDT Tuesday for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 1 AM CDT Tuesday for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 1 AM CDT Tuesday for ARZ074-075.

&&

EC/EC/EC

In the hours before

Local storm report, Mar 25, 8:43 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
843 PM CDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     Flash Flood      3 NNE Chase             32.13N 91.67W
03/25/2024                   Franklin           LA   Law Enforcement

            Law enforcement reported several roads
            flooded in Franklin Parish due to heavy
            rain.

&&

CR
Local storm report, Mar 25, 8:48 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
848 PM CDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Tstm Wnd Dmg     6 ENE Mangham           32.33N 91.68W
03/25/2024                   Franklin           LA   Law Enforcement

            Local law enforcement reported a tree down
            near Hwy 132 south of Cleve Smith Rd.

&&

CR
Local storm report, Mar 25, 8:55 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
855 PM CDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Non-Tstm Wnd Dmg 3 WNW Byram             32.19N 90.30W
03/25/2024                   Hinds              MS   Public

            Tree down due to gradient wind near Ashley
            Park Dr.

&&

CR
Local storm report, Mar 25, 9:01 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
901 PM CDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Non-Tstm Wnd Dmg 6 ENE Mangham           32.33N 91.68W
03/25/2024                   Franklin           LA   Law Enforcement

            Corrects previous tstm wnd dmg report from 6
            ENE Mangham. Local law enforcement reported
            a few trees down near Hwy 132 and Cleve
            Smith Rd between 5 and 6 pm.

&&

CR
Local storm report, Mar 25, 9:02 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
902 PM CDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Non-Tstm Wnd Gst Yazoo City              32.85N 90.40W
03/25/2024  E50 MPH          Yazoo              MS   Emergency Mngr

            Scattered trees down with the gradient winds
            between 6-7pm.

&&

CE
Local storm report, Mar 25, 9:21 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
921 PM CDT Mon Mar 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Non-Tstm Wnd Dmg 3 E Richmond            32.39N 91.14W
03/25/2024                   Madison            LA   Law Enforcement

            Local law enforcement reported a few trees
            down near Hwy 80 between 615 and 630 pm.

&&

CR

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:10 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey50 min
Mar 25, 7:13 PM CDTFlash Flood WarningJANWashington3 hr
Mar 25, 7:23 PM CDTFlash Flood WarningJANIssaquena3 hr
Mar 25, 7:56 PM CDTSpecial Weather StatementJANHolmes, Yazoo79 min
Mar 25, 8:10 PM CDTSpecial Weather StatementJANClaiborne, Hinds, Madison80 min
Mar 25, 8:16 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Yazoo44 min
Mar 25, 8:31 PM CDTSevere Thunderstorm WarningJANClaiborne, Hinds, Madison, Warren59 min
Mar 25, 8:33 PM CDTSpecial Weather StatementJANCarroll, Grenada, Leflore, Montgomery57 min
Mar 25, 9:07 PM CDTTornado WarningJANHinds, Madison, Rankin38 min
Mar 25, 9:50 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Jefferson, Lincoln55 min
Mar 25, 9:55 PM CDTSpecial Weather StatementJANRankin35 min
Mar 25, 10:06 PM CDTFlash Flood WarningJANHinds, Madison3 hr
Mar 25, 10:43 PM CDTFlash Flood WarningJANRankin3 hr
Mar 25, 10:53 PM CDTSpecial Weather StatementJANScott, Simpson, Smith37 min
Mar 25, 11:10 PM CDTSevere Thunderstorm WarningJANLeake, Neshoba, Newton, Scott65 min
Mar 26, 12:21 AM CDTSpecial Weather StatementJANCovington, Jasper, Jefferson Davis54 min
Mar 26, 12:45 AM CDTSevere Thunderstorm WarningJANCovington, Jasper, Jones, Smith34 min
Mar 26, 8:40 AM CDTRiver Flood WarningJANMadison, Yazoo6 days
Mar 26, 8:40 AM CDTRiver Flood WarningJANHinds, Warren5 days
Mar 26, 8:52 AM CDTRiver Flood WarningJANCopiah, Simpson3 days
Mar 26, 8:52 AM CDTRiver Flood WarningJANLawrence4 days
Mar 26, 8:52 AM CDTRiver Flood WarningJANMarion36 hr

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.